Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Kansas City, MO

March 30, 1998Johnson County, Miami County, Kansas; Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 30, 1998, 3:13 PM CST for Johnson County, Miami County, Kansas; Cass County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 30, 1998, 3:13 PM CST (21:13 UTC)
Expired
Mar 30, 1998, 3:40 PM CST
In force
27 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Miami County, KS, Cass County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS1 KMCI 302114
SVRMCI
KSC091-121-MOC037-302140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
313 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
     MIAMI COUNTY IN KANSAS
     EXTREME SOUTHEASTERN JOHNSON COUNTY IN KANSAS
     WESTERN CASS COUNTY IN MISSOURI

* UNTIL 340 PM CST

* SOME LOCATIONS AFFECTED
     2 MILES SOUTH OF LOUISBURG AT 315 PM CST
     OVER CLEVELAND AT 320 PM CST
     NEAR LOUISBURG AT 325 PM

* AT 313 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF FONTANA...MOVING NORTHEAST
  AT 60 MILES PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 1 INCH IN 
DIAMETER AND DAMAGING WINDS UP TO 80 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3840 9465 3841 9506 3874 9496 3876 9460
          3881 9425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:05 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 30, 3:05 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
305 PM CST MON MAR 30 1998

STLT/88D/SFC OBS SHOW NMRS TSRA FIRING ALG AND JUST ON THE COLD SIDE
OF QSTNRY FRONT. NMRS SML LO CENTERS FCST TO CONSOLIDE INTO
DEEPENING LOW OVER SRN OK...THEN LIFT RAPIDLY THROUGH CWA OVERNIGHT
AS UPRLVL CLOSED LOW MOVES OUT INTO THE PLAINS. CWA WILL BE UNDER A
TORNADO WATCH THROUGH MUCH OF THE EVENING AND WL WORD ZONES
ACCORDINGLY.

AS SFC LOW ROCKETS NEWD...NW SXNS TO GET DRY SLOTTED WHILE ACTIVITY
CONTS FURTHER EAST. LOWS WILL BE A COMPLETE CRAPSHOOT DEPENDING ON
PRECIP AND FNTL POSN.

WINDS AND TEMPS THE PRIMARY CONCERNS LATER IN THE PD THROUGH
48H...WL STICK CLOSE TO ETA MDL.

.EAX...
.MO...TOR WATCH NR 142 UNTIL 9PM SE OF GRANT CITY-STJ LINE.
.KS...TOR WATCH NR 142 UNTIL 9PM FM LVNWRTH CTY S.

JHV

In the hours before

Local storm report, Mar 30, 2:15 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    MUSCOTAH                  KS    .75 INCH HAIL
03/30/98   ATCHISON                        QUARTER SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:17 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    MUSCOTAH                  KS    .75 INCH HAIL
03/30/98   ATCHISON                        QUARTER SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:17 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    MUSCOTAH                  KS    .75 INCH HAIL
03/30/98   ATCHISON                        QUARTER SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:31 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    BASEHOR                   KS    1.75 INCH HAIL
03/30/98   LEAVENWORTH                     GOLFBALL SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:31 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    BASEHOR                   KS    1.75 INCH HAIL
03/30/98   LEAVENWORTH                     GOLFBALL SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:41 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    LANSING                   KS    .75 INCH HAIL
03/30/98   LEAVENWORTH                     DIME SIZE HAIL

0240 PM    PLATTE CITY               MO    1.75 INCH HAIL
03/30/98   PLATTE                          GOLFBALL SIZE HAIL

MAXIMUK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:25 PM CSTSevere Thunderstorm WarningEAXAtchison30 min
Mar 30, 2:31 PM CSTSevere Thunderstorm WarningEAXLeavenworth19 min
Mar 30, 2:37 PM CSTSevere Thunderstorm WarningEAXLeavenworth23 min
Mar 30, 1:35 AM CSTFlash Flood WarningEAXAtchison3 hr
Mar 30, 3:35 PM CSTSevere Thunderstorm WarningEAXCass, Jackson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.